ISMP Alerts

Severe Under Dosing of Insulin With U-500 Pen

humulin

An emergency department (ED) pharmacist was talking to a patient about his U-500 insulin dose. The patient, who had been using a U-500 insulin pen, told the pharmacist that his dose was 75 units but proceeded to show the pharmacist how he turned the dose knob on the pen to “15” to deliver each dose. The patient thought his physician had told him to dial to “15” to deliver 75 units. Prior to using the U-500 pen, the patient used a U-100 syringe to measure each dose of 75 units from a vial of U-500 insulin. Before U-500 syringes or pens were available, patients using U-500 insulin were commonly taught to use a U-100 insulin syringe and to measure their dose in “syringe units,” meaning the U-100 scale was used for dose measurement, but the actual dose was 5 times more than the measured dose. Thus, the patient had been drawing up the U-500 insulin into the U-100 syringe to the “15” units marking. The patient was then shown how to deliver the correct dose by dialing the U-500 insulin pen to 75 units.

Even with the availability of U-500 insulin pens, patient and provider confusion about the dose may still occur, especially when patients previously relied on a U-100 syringe to inject U-500 insulin. Dangerous under dosing with a U-500 pen should be considered in patients who exhibit severe hyperglycemia or diabetic ketoacidosis. For U-500 insulin, ISMP recommends using a U-500 insulin pen or a U-500 insulin syringe. Unfortunately, patients still use U-100 syringes with U-500 insulin, thus risking confusion.

More Alerts

Medication use in the perioperative setting presents unique patient safety challenges compared with other hospital settings. For example, perioperative medication prescribing and administration often bypasses standard safety checks, such as electronic physician order entry with decision support,